Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 52, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 14, 2008, 4:22 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 4:22 PM MDT (22:22 UTC)
- Expired
- Aug 14, 2008, 4:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 142222 TORBOU COC039-073-142245- /O.NEW.KBOU.TO.W.0052.080814T2222Z-080814T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 422 PM MDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO EXTREME SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTHWEST OF KUTCH...OR 31 MILES SOUTHWEST OF LIMON. THIS STORM WAS MOVING SOUTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUTCH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3869 10370 3866 10401 3890 10396 3891 10373 TIME...MOT...LOC 2222Z 359DEG 20KT 3884 10391 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:00 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 14, 3:00 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT THU AUG 14 2008 .SHORT TERM...NEXT SHORTWAVE AHEAD OF MAIN UPPER LOW OVER MONTANA CURRENTLY MOVING INTO NORTHERN COLORADO. BEGINNING TO SEE COVECTION ACROSS MOUNTAINS IN RESPONSE TO INCREASING QG ASCENT. ACROSS PLAINS...LOW LEVEL MOISTURE HAS INCREASED FROM OVERNIGHT OUTFLOW WITH DEWPOINTS MAINLY IN 50S. GPS INTEGRATED PRECIPITABLE WATER VALUES HAVE INCREASED TO AROUND SEVEN TENTHS OF AN INCH. WEAK SURGE CURRENTLY MOVING ACROSS AREA HAS SHIFTED THE LOW LEVEL WINDS TO THE NORTHEAST. THIS HAS PROVIDED A BETTER WIND SHEAR PROFILE WITH THE NORTHWEST FLOW ALOFT. THUS...SEVERE WEATHER THREAT IMPROVED SLIGHTLY AS A RESULT. LAPS SURFACE ANALYSIS AS WELL AS ACARS SOUNDINGS INDICATING CAPE VALUES HAVE INCREASED TO AROUND 1000 J/JG. BUT STILL LARGE AREA OF CIN TO OVERCOME. APPROACHING WAVE SHOULD BE ENOUGH TO OFFSET CIN AND GET STORMS GOING. A FEW STORMS COULD REACH SEVERE LIMITS THIS EVENING...PRODUCING HAIL AND DAMAGING WIND. THE UPPER LOW PROGGED TO MOVE INTO NORTHERN WYOMING AROUND MIDNIGHT...WHICH WILL CONTINUE TO SATURATE AIRMASS AND INCREASE UPSLOPE. WITH INCREASING UPSLOPE AND DYNAMICS...SHOULD SEE SHOWERS INCREASE IN COVERAGE ACROSS PLAINS AFTER MIDNIGHT. CURRENT LIKELY POPS FOR FOOTHILLS AND PLAINS STILL ON TRACK...WITH LOWER POPS OVER MOUNTAINS. 7H TEMPERATURES COOL TO AROUND +4 DEGREES CELSIUS BY 12Z FRIDAY...COULD STILL SEE SOME SNOW SHOWERS ACROSS THE HIGHER MOUNTAINS ABOVE 11000 FEET. MODELS SIMILAR IN TRACKING THE LOW INTO NORTHWEST COLORADO BY LATE AFTERNOON FRIDAY. THIS TREK WILL INCREASE AND DEEPEN EASTERLY FLOW WITH FAVORABLE UPSLOPE FOR AREAS EAST OF THE CONTINENTAL DIVIDE AS WELL AS INCREASING QG ASCENT. CURRENT LIKELY POPS FOR FOOTHILLS AND PLAINS THROUGH THE DAY FRIDAY STILL ON TRACK. GIVEN THE INCREASING UPSLOPE AND QG ASCENT...DECIDED TO INCREASE POPS FOR THE MOUNTAINS EAST OF THE CONTINENTAL DIVIDE TO LIKELY FOR THE AFTERNOON AND UP POPS TO JUST BELOW CATEGORICAL FOR FOOTHILLS AND ADJACENT PLAINS. GUIDANCE SHOWING HIGHS IN THE UPPER 50S TO MID 60S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS HAVE HIGHS IN THE 60S...A FEW DEGREES WARMER THAN GUIDANCE. WILL LEAVE TEMPERATURE GRIDS AS IS FOR NOW. .LONG TERM...MODELS CONTINUE IN UNCHARACTERISTIC AGREEMENT. THE ECMWF...NAM...AND GFS ALL HAVE THE UPPER CLOSED LOW CENTER OVER THE NORTHWESTERN CORNER OF COLORADO AT 12Z SATURDAY MORNING. THEY ARE ALL RIGHT ON TOP OF ONE ANOTHER WITH THE FEATURE...HARD TO BELIEVE AT 48 HOURS OUT. NOW...ALL THREE HAVE THE CENTER OVER SOUTH CENTRAL/CENTRAL COLORADO AT 12Z SUNDAY MORNING. BY 12Z MONDAY MORNING...THE FEATURE IS OVER THE SOUTHEASTERN CORNER OF COLORADO ACCORDING TO THE ECMWF AND GFS. THE QG VERTICAL VELOCITY FIELDS HAVE DECENT UPWARD MOTION PROGGED OVER THE FORECAST AREA FRIDAY NIGHT THROUGH SUNDAY AFTERNOON. THE BOUNDARY LAYER FLOW IS MAINLY EAST-SOUTHEASTERLY THROUGH THE PERIODS. THE CROSS SECTIONS NEVER SHOW ANY DOWNSLOPING OFF THE MOUNTAINS THROUGH THE PERIODS. FOR MOISTURE...MODELS HAVE DEEP MOISTURE OVER MUCH OF THE FORECAST AREA WELL INTO SUNDAY. PRECIPITABLE WATER VALUES RANGE FROM ABOUT 0.80 TO 1.20 INCH THROUGH ALL THE PERIODS. DEW POINTS STAY IN THE MID 40S TO MID 50S F FOR THE PLAINS AND FOOTHILLS FRIDAY NIGHT THROUGH SUNDAY EVENING. THE QPF GRIDS ARE LOADED WITH MEASURABLE RAINFALL THROUGH SUNDAY. LAPSE RATES ARE SHOWING THE LOWER LEVELS TO BE PRETTY STABLE...BUT THE MID LEVELS ARE LESS CAPPED. THE THETA-E AXIS STAYS OVER CENTRAL COLORADO THROUGH THE PERIODS AFFECTIVE THE WESTERN QUARTER OF THE FORECAST AREA ONLY. THERE IS ONLY A BIT OF CAPE OVER THE HIGH MOUNTAINS AND NORTHEAST CORNER FRIDAY EVENING THROUGH SATURDAY NIGHT. THERE IS MORE CAPE FOR LATE DAY SUNDAY OVER MUCH OF THE FORECAST AREA...BUT NOTHING SUBSTANTIAL. WILL KEEP POPS HIGH AND WILL NEED MORE SATURDAY NIGHT WELL INTO SUNDAY. CONCERNING SNOW...FORECAST SOUNDINGS AGAIN SHOW THE WET BULB ZERO HEIGHTS LOW ENOUGH TO WARRANT THE MENTION OF SNOW MIXED IN OVER THE HIGH MOUNTAINS BOTH FRIDAY OVERNIGHT AND SATURDAY OVERNIGHT. FOR TEMPERATURES...SATURDAYS HIGHS ARE SIMILAR TO FRIDAYS. SUNDAYS HIGHS ARE 2-5 C WARMER THAN SUNDAYS. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS ARE SHOWING THE UPPER CLOSED LOW LINGERING JUST TO OUR EAST-SOUTHEAST WELL INTO TUESDAY. AN UPPER RIDGE MOVES IN FROM THE WEST FOR THE LAST TWO DAYS. IT CONTINUES TO LOOK DRIER WITH WARMING TEMPERATURES TOWARDS THE END. HOWEVER...NO TELLING HOW LONG THE MODELS WILL CONTINUE TO STALL THE CLOSED LOW IN OUR VICINITY? && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH 06Z...COULD AFFECT AREA AIRPORTS WITH GUSTY WINDS AND BRIEF HEAVY RAIN. SURFACE WINDS TO REMAIN NORTH TO NORTHEASTERLY THROUGH FRIDAY. CONTINUED LOW LEVEL MOISTURE WITH RAIN SHOWERS INCREASING IN COVERAGE AFTER 06Z ALONG WITH ISOLATED THUNDERSTORMS...CONTINUING THROUGH THE DAY FRIDAY. POTENTIAL FOR MVFR CONDITONS BETWEEN 06Z AND 15Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/RJK
Hazardous weather outlook, Aug 14, 10:36 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1036 AM MDT THU AUG 14 2008 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1036 AM MDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING....WITH ISOLATED STORMS OVER THE MOUNTAINS. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. A FEW STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE SHOWERS WILL BECOME MORE WIDESPREAD ALONG THE FOOTHILLS AND ACROSS THE PLAINS OVERNIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN WYOMING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD CLOUDS AND MOISTURE ALONG WITH A COOLER AIRMASS WILL COVER THE FORECAST AREA FRIDAY THROUGH SUNDAY. RAIN SHOWERS WILL BE LIKELY FOR THE PLAINS AND FOOTHILLS AS WELL AS THE MOUNTAINS EAST OF THE DIVIDE THROUGH SUNDAY. A FEW THUNDERSTORMS WILL BE EMBEDDED IN THE SHOWERS AS WELL. SOME NOCTURNAL SNOW SHOWERS WILL BE MIXED IN WITH THE RAIN SHOWERS ABOVE 10000 FEET. DRIER AND WARMER WEATHER IS EXPECTED ON MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/RJK
In the hours before
Local storm report, Aug 14, 4:06 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 3 N KUTCH 38.94N 103.87W
08/14/2008 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
FREDINLocal storm report, Aug 14, 4:22 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 7 NE FORT LUPTON 40.16N 104.72W
08/14/2008 M0.88 INCH WELD CO TRAINED SPOTTER
0403 PM HAIL 3 N KUTCH 38.94N 103.87W
08/14/2008 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Aug 14, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 62 min |
| Aug 14, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 36 min |
| Aug 14, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
| Aug 14, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Aug 14, 5:43 PM MDT | Areal Flood Advisory | BOU | Weld | 58 min |
| Aug 14, 5:52 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 53 min |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.